Alert archive / North Dakota / High Wind Warnings in 2024
High Wind Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind warning at May 18, 2024, 2:49 PM CDT for 5 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2024, 2:49 PM CDT (19:49 UTC)
- Expired
- May 18, 2024, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WWUS73 KFGF 181949 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 249 PM CDT Sat May 18 2024 NDZ006>008-014-015-190000- /O.UPG.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ /O.NEW.KFGF.HW.W.0001.240518T1949Z-240519T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey- Including the cities of Akra, Considine, Devils Lake, Cavalier, Bowesmont, Fort Totten, Leeds, Maddock, Walhalla, Backoo, Langdon, Drayton, Vang, Cando, Dresden, Maida, Leroy, Mount Carmel, and Minnewaukan 249 PM CDT Sat May 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Benson, Cavalier, Pembina, Ramsey, and Towner Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel may be difficult, especially for high profile vehicles and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NDZ016-024-026>030-038-039-054-190000- /O.CON.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- Including the cities of Roseville, Grand Forks, Hope, Kelso, Hillsboro, Park River, New Rockford, Tolna, Fairdale, Lakota, Mayville, Mcville, Grafton, Lankin, Fargo, Aneta, Nash, Valley City, Hatton, Cooperstown, Portland, Adams, Oakwood, and Finley 249 PM CDT Sat May 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Eastern Walsh, Eddy, Grand Forks, Nelson, Western Walsh, Barnes, Cass, Griggs, Steele, and Traill Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TT
1 follow-up statement
827 WWUS73 KFGF 190000 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 700 PM CDT Sat May 18 2024 NDZ006>008-014-015-190100- /O.EXP.KFGF.HW.W.0001.000000T0000Z-240519T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, and Devils Lake 700 PM CDT Sat May 18 2024 ...HIGH WIND WARNING HAS EXPIRED... $$ NDZ016-024-026>030-038-039-054-190100- /O.EXP.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/ Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- Including the cities of Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Fargo, Adams, Lankin, and Fairdale 700 PM CDT Sat May 18 2024 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at May 18, 12:26 PM CDT, 2 hours 23 minutes earlier. Its key messages:
- Winds gusting to 40 mph are expected across much of eastern North Dakota through early evening.
- An active pattern will keep occasional thunderstorm chances in the forecast through the middle of next week. Isolated strong to severe thunderstorms may be possible Sunday afternoon near far southeast North Dakota.
Area forecast discussion, May 18, 12:26 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1226 PM CDT Sat May 18 2024
.KEY MESSAGES...
- Winds gusting to 40 mph are expected across much of eastern
North Dakota through early evening.
- An active pattern will keep occasional thunderstorm chances in
the forecast through the middle of next week. Isolated strong
to severe thunderstorms may be possible Sunday afternoon near
far southeast North Dakota.
&&
.UPDATE...
Issued at 1226 PM CDT Sat May 18 2024
Widespread gusts in the low to mid 30s currently in eastern
North Dakota with showers diminishing in northwest Minnesota. A
few gusts to 40 mph still remain possible with the showers
before they cross the Canadian border in the next hour or two.
Wind advisory remains in effect until 7pm.
UPDATE
Issued at 954 AM CDT Sat May 18 2024
Continuing to track showers east with no lightning activity yet
but briefly gusty winds to 40 mph. Starting to see a better
signal for some stronger storms with lightning activity by the
time the line currently near Grand Forks makes it northeast to
Lake of the Woods.
UPDATE
Issued at 704 AM CDT Sat May 18 2024
Line of showers (maybe an isolated thunderstorm) is approaching
our western CWA along the leading edge of the main mid level
circulation (still near the SK/ND border region). I made some
adjustments to better reflecting the current timing (and lull)
between periods of rain, otherwise forecast is on track.
&&
.DISCUSSION...
Issued at 347 AM CDT Sat May 18 2024
The large scale pattern will be influence by a mid/upper trough
developing over the Intermountain West Sunday into early next week
that eventually breaks down allowing zonal flow to reestablish
itself over the Northern Plains by late next week. Actual flow/jet
streams may behave more like "split-flow" around this trough and
there is a higher variation in the position of southwest flow and
evolution of waves ejecting through southwest flow or eventually
the northerly flow as the trough moves east. This creates
particularly large variations in how forcing/insatiability and
ultimate QPF/thunderstorm chances evolve (including any related
impacts). High temperatures will tend to vary from the 60s to lower
70s, though there is reasonably high spread related to the
progressive nature of the surface pattern and any frontal
zones/precipitation/clouds that may develop.
Regarding winds: The current mid level wave exits to the east
through the day with morning rain/embedded thunderstorm ending.
Another period of showers may develop across our north with the cold
pool/mid level vorticity across our north through the afternoon.
This may be enough to result in more cloud cover that could
limit mixing and higher end gust potential. Still, as
unidirectional westerly flow increases even a shallower mixed
layer should support gusts occasionally to 45 mph across much
of eastern ND. This aligns with NBM probs for greater than 40
mph gusts (90% chance). Confidence at this point was high
enough to issue a Wind Advisory for most of our ND counties
(excluding far southeast ND).
Regarding severe thunderstorm chances: Instability has greatly
decreased this morning and cloud cover could limit daytime
heating/low level lapse rates today. While there may be higher
vorticity environments in our north closer to the mid level
circulation, I wouldn't anticipate funnel development unless we
see more breaks in advertised mid level clouds during peak
heating. On Sunday afternoon/evening there is some guidance
that shows a window for isolated strong or severe thunderstorms
(large hail a primary threat) in our far southwest as the next
mid level shortwave rotates northeast within SW flow (variation
in how that pattern evolves). BL Td's increasing and steepening
mid lapse rates are shown to contribute to elevated instability
in the 1000-1500 J/KG range while effective shear could be
anywhere from 30-50kt. Due to the high variation in surface
pattern (frontal zone may not set up this far northeast) and
stronger capping could limit the severe risk into our area.
Worth monitoring though.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat May 18 2024
Strong westerly winds will continue this afternoon across ND
taf sites (DVL, GFK, FAR) with 25mph gusty 35mph (occasionally
40+ mph) through 4pm. Showers have exited the area but
developing cumulus south of low north of the intl border with
keep MVFR ceilings for most this afternoon with SCT to BKN at
030 to 050. VFR by 01z as clouds dissipate while winds dying off
by 10-11pm.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ006>008-
014>016-024-026>030-038-039-054.
MN...None.
&&
UPDATE...TT
DISCUSSION...DJR
AVIATION...TTHazardous weather outlook, May 18, 4:44 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 444 AM CDT Sat May 18 2024 MNZ001>009-013>017-022>024-027>032-040-190945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 444 AM CDT Sat May 18 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-054-190945- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 444 AM CDT Sat May 18 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Westerly winds will gust up to 45 mph this afternoon and early evening. Unsecured objects may be blown around. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ049-052-053-190945- Ransom-Sargent-Richland- 444 AM CDT Sat May 18 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe thunderstorms are possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 18, 10:28 AM CDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1028 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 E Emerado 47.92N 97.32W
05/18/2024 M1.06 Inch Grand Forks ND Mesonet
NDAWN mesonet. 24 hour rain total from
051712Z to 051812Z.
&&Local storm report, May 18, 1:03 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
103 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Gst 4 SW Clyde 48.73N 98.96W
05/17/2024 M54 MPH Cavalier ND Mesonet
NDAWN mesonet at 4SW Clyde ND measured 54
mph on 10 meter wind sensor at 05172258Z.
0610 PM Tstm Wnd Gst 1 N Webster 48.30N 98.88W
05/17/2024 M56 MPH Ramsey ND Mesonet
NDAWN mesonet at 1N Webster ND measured 56
mph on 10 meter wind sensor at 05172310Z.
0655 PM Tstm Wnd Gst 2 NE Pekin 47.81N 98.31W
05/17/2024 M59 MPH Nelson ND Mesonet
Corrects previous tstm wnd gst report from 2
NE Pekin. NDAWN mesonet at 2NE Pekin ND
measured 59 mph on 10 meter wind sensor at
05172355Z. Mesonet station 325765 Pekin ND
NDAWN.
0731 PM Tstm Wnd Gst 2 E Dazey 47.19N 98.16W
05/17/2024 M53 MPH Barnes ND Mesonet
NDAWN mesonet at 2E Dazey ND measured 53 mph
on 3 meter wind sensor at 05180031Z.
0814 PM Tstm Wnd Gst Thompson 47.78N 97.10W
05/17/2024 M50 MPH Grand Forks ND Public
Personal weather station in Thompson ND
measured 50 mph wind gust at 05180114Z.
0817 PM Tstm Wnd Gst 6 WNW Grand Forks 47.95N 97.18W
05/17/2024 M72 MPH Grand Forks ND ASOS
ASOS station KGFK Grand Forks AP ND.
0819 PM Tstm Wnd Gst 5 W Grand Forks 47.92N 97.18W
05/17/2024 E54 MPH Grand Forks ND Public
Personal weather station measured 54 mph at
05180119Z.
0820 PM Tstm Wnd Dmg 3 ENE Thompson 47.80N 97.05W
05/17/2024 Grand Forks ND NWS Employee
Off duty NWS employee relayed report of
large branches down from thunderstorm wind
gusts south of Grand Forks. Time estimated
based on gust frontal passage via radar
around 05180118Z.
0823 PM Tstm Wnd Gst 1 WNW Grand Forks 47.92N 97.10W
05/17/2024 M66 MPH Grand Forks ND Local Official
Davis weather sensor at NWS Grand Forks
measured 66 mph at 05180123Z.
0830 PM Tstm Wnd Gst 5 NNW Grand Forks 47.98N 97.09W
05/17/2024 M76 MPH Grand Forks ND Mesonet
NDDOT RWIS 5 NNW of Grand Forks ND measured 76
mph wind gust, with sustained winds 54 mph
at 05180130Z.
0843 PM Tstm Wnd Gst 6 SW Warren 48.13N 96.86W
05/17/2024 M51 MPH Polk MN Mesonet
NDAWN near Warren MN measured 51 mph wind
gust on 3 meter wind sensor at 05180143Z.
0845 PM Tstm Wnd Gst Mallory 47.88N 96.92W
05/17/2024 M53 MPH Polk MN Mesonet
MNDOT RWIS southeast of East Grand Forks
near Mallory MN measured 53 mph at
05180145Z.
0915 PM Tstm Wnd Gst March 48.20N 96.89W
05/17/2024 M53 MPH Marshall MN Mesonet
Mesonet station MN168 Warren MN DOT.
1005 PM Tstm Wnd Gst 2 SE Dilworth 46.85N 96.67W
05/17/2024 M52 MPH Clay MN Mesonet
Mesonet station MN013 Dilworth MN DOT.
1015 PM Tstm Wnd Gst 2 WSW Brampton 45.98N 97.81W
05/17/2024 M50 MPH Sargent ND Mesonet
NDAWN mesonet at 2WSW Brampton ND measured
50 mph on 3 meter wind sensor at 05180315Z.
1030 PM Tstm Wnd Gst 3 ENE Gatzke 48.44N 95.73W
05/17/2024 M59 MPH Marshall MN Mesonet
Mesonet station MN056 Gatzke MN DOT measured
59 mph wind gust, with sustained winds 41
mph at 05180325Z.
1200 AM Tstm Wnd Dmg Barnesville 46.65N 96.41W
05/18/2024 Clay MN Public
Delayed report from social media, shed
flipped over fence. Time estimated based on
radar and surrounding obs with an RWIS
gusting to 57 mph 10 minutes later about 13
miles ESE as the gust front hit that
location.
1215 AM Tstm Wnd Gst 1 N Rothsay 46.49N 96.29W
05/18/2024 M57 MPH Wilkin MN Mesonet
Mesonet station MN014 Rothsay MN DOT.
&&
CJ/TTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:16 PM CDT | Special Weather Statement | FGF | Barnes, Griggs | 29 min |
| May 17, 7:33 PM CDT | Special Weather Statement | FGF | Grand Forks | 27 min |
| May 17, 7:59 PM CDT | Special Weather Statement | FGF | Grand Forks | 46 min |
| May 18, 2:16 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 8 more | 17 hr |
Nearby
High Wind Warnings in North Dakota, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.